Thunderstorm Wind, Hamilton
- When
- September 17, 6:02 PM MST
- Where
- Hamilton County, 8.45 mi S of Kendall
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.810, -101.580
Mesonet site recorded a wind gust of 60 MPH.
A low pressure system moved eastward through northern Colorado into Kansas generating a line of storms in Colorado. In the evening, these storms moved into Kansas before weakening significantly around highway 283.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A low pressure system moved eastward through northern Colorado into Kansas generating a line of storms in Colorado. In the evening, these storms moved into Kansas before weakening significantly around highway 283.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 3:00 PM MST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Tue Sep 17 2024 ...Updated Aviation... .KEY MESSAGES... - Severe thunderstorms with a wind threat mid to late Tuesday evening, west and northwest of Dodge City. - Drier forecast Wednesday and Thursday. - More storm potential over the weekend. && .DISCUSSION... Issued at 222 PM CDT Tue Sep 17 2024 Late afternoon and evening storms are expected to form across the high plains of Colorado later today. These storms should eventually bear down on the Colorado/Kansas state line in the 5 to 7 pm time frame. The storms are expected to move east and weaken as time goes forward. The pops will start out the highest across the western zones and then gradually dampen with time across central Kansas. For the SE counties, they might not see much in storm potential as the line weakens as it moves east. The boundary layer is expected to be very warm and mixed, so the formation of DCAPE is likely. The main threat with the storms are strong/damaging winds of 50+ mph. There is a 2 of 5 severe risk located across the far western counties to account for this possibility. Storms should exit the entire region towards the midnight hour, with the highest confidence of residual storms located across central Kansas. We will be between weather systems Wednesday and Thursday. This asa large low carves out across the western United States. The net result is a drier forecast for southwest Kansas with temperatures still above normal. Highs in the 90s still looks on track for the FA. Lows will be mild with a mix of 50s and 60s from west to east. The small exception to the drier forecast is mainly across the SE counties, where there is only a 15-20% of evening storms. Otherwise, it should be clear for the majority of the FA. Attention then turns to the Friday evening through the weekend time frame. This as the mentioned low start to eject out across the plains and potentially impact our weather. It should be noted that there is considerable uncertainty with the second system. This is confirmed by both the GEFS and EPS, with a wide range of QPF potential the ensemble members. To add more complexity to this, the grand ensemble does have fairly high probabilities of QPF > 0.10" over the weekend. The GEFS and EPS QPF plumes also show considerable spread over the weekend, further complicating the forecast. To summarize, there is both too much spread in both the deterministic models as well as the ensemble models to have any confidence in storm potential over the weekend. The blended approach seems to be the way to go given this uncertainty. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 500 PM CDT Tue Sep 17 2024 VFR will continue to prevail through this TAF period, with increasing midlevel clouds expected this evening. Scattered thunderstorms are expected to reach a GCK-LBL line in the 03-06z Wed time range, some of which will likely produce strong erratic outflow winds. Just enough model consensus to maintain a VCTS/CB mention in the TAFs, but confidence on thunderstorm evolution tonight, particularly at the specific airports, is not great. Strong south winds gusting to near 35 kts currently will only gradually subside this evening, then trend south 8-14 kts overnight. VFR/SKC is expected on Wednesday. After 15z Wed, S/SW wind gusts of 25-30 kts are expected at all airports. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Sugden AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 448 AM CDT Tue Sep 17 2024 KSZ030-031-043>046-061>066-074>081-084>090-181000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 448 AM CDT Tue Sep 17 2024 /348 AM MDT Tue Sep 17 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Marginal Risk for severe thunderstorms across mainly far west central and southwest Kansas as storms move east out of Colorado. Limited instability and marginal low level moisture will prevent numerous severe storms, however strongest storms will be capable of 60 mph wind gusts. The large hail risk is very low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another strong storm system will provide a better chance for strong to severe storms and potential heavy rainfall late Saturday and Saturday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
7 thunderstorm wind. Local standard time, as filed.
Mesonet site recorded a wind gust of 60 MPH.
Mesonet site recorded a wind gust of 60 MPH.
Mesonet site recorded a wind gust of 79 MPH.
Mesonet site recorded a wind gust of 79 MPH.
Mesonet site recorded a wind gust of 59 MPH.
Mesonet site recorded a wind gust of 63 MPH.
A public report of 3-inch limbs and power poles broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212050, 1212051, 1212052, 1212053, 1212054, 1212055, 1212056.